MAUDE Adverse Event Report: LAKE REGION MEDICAL LIMITED PHOENIX GUIDEWIRE

LAKE REGION MEDICAL LIMITED PHOENIX GUIDEWIRE
Catalog Number OFG2524LF
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
We have received a complaint on phoenix light support guidewire: (b)(6), lot 7931939 where the outer coating of the phoenix wire and the tip broke off inside the patient.Please let us know if you have any further questions.Thank you.Complaint # (b)(4).Date of event: 3/20/2024.Reportability aware date: 3/22/2024.Country: germany (deu).Nature of complaint: at the start of rotational atherectomy with the phoenix (b)(6)the catheter hooked in a short segment, but after that continued problem free to pass in several angulations or sectors.Removal of the phoenix, angiography, here the outer coating of the phoenix wire is visible intraluminally over a longer distance.The distal tip is located in a collateral of the atp.The proximal section of the proximal afs can be found sonographically.No flow relevance.Removal of the remaining wire was unsuccessful.Dcb pta, implantation of a stent.Patient was fine and discharged in good condition.Device will be returned.Type of case: peripheral.Access location: femoral.Vessel tortuosity: none.Procedure type: therapeutic.Was resistance encountered?: yes.Lesion calcification: slight.Type of "target" lesion: fibrous.Peripheral vessel: sfa.Vessel segment: mid.Access approach: retrograde.Chronic total occlusion (cto)? unknown.Was the support clip used? (phoenix catheter): yes.Patient age and/or dob: 64.Patient weight: 100 kg.Patient sex: male.Any additional intervention(s) implemented?: snare, stent.Did the physician/facility report this ae to a regulatory agency?: unknown.If the device separated, where?: target lesion.What became of the separated portion of the device?: jailed/tacked to vessel wall.Procedure location: cath lab.Medical history /co-morbidities?: not available from facility.Pre-op labs/testing: not available from facility.1.Please provide a picture -attached.2.Was the tip of the phoenix gw separated? -the hcp suggested no.3.Was the coating of the phoenix gw separated? -the hcp suggested yes.4.What segment of the phoenix gw was missing the coating? -200 mm from tip.5.How much of the separated portion left in the patient? -200 mm.6.Where was the separated portion left (location in the body)? -sfa/pop segment.7.What segments were stented? -sfa.8.Was the catheter got stuck onto the guidewire? -no.9.Was the catheter and the guidewire removed as a system? -were removed separately 10.Was there any physical damage observed with the catheter? -no physical damage 11.Please provide patient information per us fda regulations: a.Ethnicity: not provided.B.Race: not provided.12.Did the physician believe the device caused/contributed to the ae? -no.1.Was unusual force ever required when using the device? -no.2.Was there any damage noted to the product packaging upon inspection prior to use? -no.3.Was there any reported difficulty removing the product from the packaging? - no.4.Was the product inspected prior to use and appear to be normal? -yes.5.Introducer sheath brand name? -n/a.
 
Additional Manufacturer Narrative
No device was retuned for analysis.As reported: "we have received a complaint on phoenix light support guidewire: (b)(6), lot 7931939 where the outer coating of the phoenix wire and the tip broke off inside the patient.Please let us know if you have any further questions.Thank you." initial lot history record has been concluded upon receiving the incident complaint on the (b)(6) 2024.A lot history records review was carried out on the packaged finished good lot number 7931939 and sub-assembly lots (7544152).The effected lot history records were reviewed.The reported damage is: "damaged: fracture/ shear".The guidewire lot number 7544152 was inspected on the (b)(6) 2023.Visual and tactile inspection was carried out at 100% during the production manufacture.There was also fingerpull testing on the guidewire completed at 100% inspection, and an s- 1.0 sample is taken by quality department.Break strength testing is also carried out at the end of a work order, where 2% of final good quantity is taken.The break strengths passed.The lot history records were reviewed for any temporary deviations (td's) or non- conformances (ncr's) that may have contributed to the incident.There was no deviations (td's) and no non-conformances (ncr's) applied to any finished goods.A review of the device history records for the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at (b)(6) medical and was determined to be acceptable.Review of the failure matrix analysis rsk-dfmea-000053 rev.4 was carried out and this had indicated that the risk was included, and the current controls were sufficient.The current rating for the failure mode in question is within the expected levels for the complaint.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided by the supporting documentation, "excessive force used" and/or "incompatible device used" appears to have impacted on the event as reported.The risk assessment for the guidewires: mandrel product was completed using the applicable failure matrix analysis "dfmea" (rsk-dfmea-000053 rev.4).A review and summary concluded: line 253 in the aforementioned dfmea states "treatment application" notes that "fracture/ shear" potentially leads to "minor procedural delay/tissue trauma" with "excessive force used" and/or "incompatible device used" as potential root causes, with the affect as "device performance reduced due to user error".(b)(4).From risk assessment completed for this products failure mode it can be concluded that the failure mode is documented in the applicable dfmea and does not exceed the expected occurrence rate.Design mitigation activities describe for this instance: · design cannot eliminate this failure mode but may mitigate it.
 
Event or Problem Description
We have received a complaint on phoenix light support guidewire: pg14300lf, lot 7931939 where the outer coating of the phoenix wire and the tip broke off inside the patient.Please let us know if you have any further questions.Thank you.Complaint # (b)(4) date of event: 3/20/2024 reportability aware date: 3/22/2024 country: germany (b)(6) nature of complaint: at the start of rotational atherectomy with the phoenix pd22130k the catheter hooked in a short segment, but after that continued problem free to pass in several angulations or sectors.Removal of the phoenix, angiography, here the outer coating of the phoenix wire is visible intraluminally over a longer distance.The distal tip is located in a collateral of the atp.The proximal section of the proximal afs can be found sonographically.No flow relevance.Removal of the remaining wire was unsuccessful.Dcb pta, implantation of a stent.Patient was fine and discharged in good condition.Device will be returned.Type of case: peripheral.Access location: femoral.Vessel tortuosity: none.Procedure type: therapeutic.Was resistance encountered?: yes.Lesion calcification: slight.Type of "target" lesion: fibrous.Peripheral vessel: sfa.Vessel segment: mid.Access approach: retrograde.Chronic total occlusion (cto)? unknown.Was the support clip used? (phoenix catheter): yes.Patient age and/or dob: 64.Patient weight: 100 kg.Patient sex: male.Any additional intervention(s) implemented?: snare, stent.Did the physician/facility report this ae to a regulatory agency?: unknown.If the device separated, where?: target lesion.What became of the separated portion of the device?: jailed/tacked to vessel wall procedure location: cath lab.Medical history /co-morbidities?: not available from facility.Pre-op labs/testing: not available from facility.1.Please provide a picture -attached.2.Was the tip of the phoenix gw separated? -the hcp suggested no.3.Was the coating of the phoenix gw separated? -the hcp suggested yes.4.What segment of the phoenix gw was missing the coating? -200 mm from tip.5.How much of the separated portion left in the patient? -200 mm.6.Where was the separated portion left (location in the body)? -sfa/pop segment.7.What segments were stented? -sfa.8.Was the catheter got stuck onto the guidewire? -no.9.Was the catheter and the guidewire removed as a system? -were removed separately.10.Was there any physical damage observed with the catheter? -no physical damage.11.Please provide patient information per us fda regulations: a.Ethnicity: not provided.B.Race: not provided.12.Did the physician believe the device caused/contributed to the ae? -no.1.Was unusual force ever required when using the device? -no.2.Was there any damage noted to the product packaging upon inspection prior to use? -no.3.Was there any reported difficulty removing the product from the packaging? - no.4.Was the product inspected prior to use and appear to be normal? -yes.5.Introducer sheath brand name? -n/a.
 
Additional Manufacturer Narrative
The sample was returned enclosed in a cardboard box.The device was then double bagged in a ziplock style bag.The ziplock bag had the complaint number written on it in permanent marker.A visual and tactile examination of the returned guide wire was completed, and the following features were observed: this guidewire is a 2- piece construction: coil and core.The coil is approximately 5.5cm long.The guidewire returned fractured.The majority of the core was returned.Only the proximal side of the fracture on the distal tip was returned.The distal weld and the distal side of the fractured core was not returned.The only portion of the coil that was returned was on the proximal joint.The core was kinked and twisted adjacent to the fracture point on the distal end of the guidewire.The guidewire was still within specification for length at 299.9cm.The coil was intact for two wraps and had unwound at the proximal joint.The glue was intact at the proximal joint.There were bends observed on the returned stretched coil.No other damage was noted on the returned guidewire.The sample was sent for external analysis.The following observations were made: the core wire was verified to be nitinol.Spots of palladium were smeared on to the core wire surfaces, and presumably this came from rubbing against the inside of the palladium-alloy coil that surrounded it.This does suggest that significant force was applied to the outside of the guidewire prior to fracture to cause transfer of metal from the coil to the core wire.The core wire showed a severe kink adjacent to the fracture.This kink appears to have been created primarily through a torsional force because torsion rings are evident in the kink.The appearance of the kink indicates that the wire was twisted to the point of torsional buckling/kinking.This kink may have led to the wire becoming stuck in the vessel.The fracture face was flat and perpendicular to the wire axis.It had a torsional fracture appearance with micro-dimples and smearing in a spiral pattern.Virtually no necking was present at the fracture.These characteristics are consistent with a torsional, ductile, overload fracture which indicates the wire was twisted past the kinking point until finally the core wire fractured.Carbon-based spots were present on the fracture face and the adjacent wire surfaces.This was judged to have been introduced after fracture, and it is not likely to have contributed to the fracture process.In the region of the fracture, there was no evidence of mechanical damage to the core wire that could have contributed to the fracture, and there was no evidence of foreign materials that might have caused embrittlement.The end of the core wire is clearly a fracture, and it is not a shear or plier cut.The sem analysis indicates that the core wire fractured due to overloading in torsion during use.There is no evidence of any pre-existing conditions on (or in) the core wire that would have contributed to this fracture.Initial lot history record has been concluded upon receiving the incident complaint.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.Review of the failure matrix analysis rsk-dfmea-000053 rev.6 was carried out and this had indicated that the risk was included, and the current controls were sufficient.The current rating for the failure mode in question is within the expected levels for the complaint.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided by the supporting documentation, "excessive force used" and/or "incompatible device used" appears to have impacted on the event as reported.

Brand Name
PHOENIX GUIDEWIRE
Common Device Name
GUIDEWIRE
Manufacturer (Section D)
LAKE REGION MEDICAL LIMITED
butlersland
new ross
co. wexford, ireland Y34 K 825
EI  Y34 K825
Manufacturer (Section G)
LAKE REGION MEDICAL LIMITED
butlersland
new ross
co. wexford, ireland Y34 K 825
EI   Y34 K825
Manufacturer Contact
glenn phelan
EI  
MDR Report Key19086357
Report Number9681477-2024-00006
Device Sequence Number7699231
Product Code DQX
UDI-Device Identifier10845225002760
UDI-Public(01)10845225002760(17)260619(10)7931939
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K080144
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberOFG2524LF
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/27/2024
Supplement Date Received by Manufacturer07/23/2024
Initial Report FDA Received Date04/11/2024
Supplement Report FDA Received Date08/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexMale
Patient Weight100 KG